Psycho-Babble Medication Thread 526181

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

SOS - feeling a little desperate

Posted by platinumbride on July 11, 2005, at 12:53:29

Hi,

I posted last week about the mirena IUD and depression. I guess no one has really had any experience in that department here, so I am going to ask for help of another kind. I am getting nowhere with searching this topic. I am surprised that there would be so little about the topic, save the caveat from Berlex that depression is a "rare" possibility.

Please help me , someone, if you can, with any info you might find...
My shrink, my gyno and I all had high hopes for this as a way to control painful periods without the depression which I got even from yasmin.

Sorry to introduce a topic which proably won't benefit too many ppl here, but I really need help. The cursory glances at th PDR and the laissez-faire attitude of my shrink is not helping. Similarly, the "I guess you should ask your psychiatrist" that I get from my gyno just makes me feel stuck; an untrained, highly emotional person, trying to base decisions on scientific studies or at LEAST some annecdotal evidence.

I do need some help about now, and I will be so grateful for it.....

Diane

 

Re: SOS - feeling a little desperate platinumbride

Posted by MidnightBlue on July 11, 2005, at 15:06:22

In reply to SOS - feeling a little desperate, posted by platinumbride on July 11, 2005, at 12:53:29

Never tried an IUD, but I found ANY type of progesterone made me severely depressed. Something you might want to consider.......

Sorry I can't be of more help.

MidnightBlue

 

Re: SOS - feeling a little desperate

Posted by Squiggles on July 11, 2005, at 15:39:46

In reply to SOS - feeling a little desperate, posted by platinumbride on July 11, 2005, at 12:53:29

So sorry you feel bad; i know next
to nothing about contraceptives, but
i thought i might try to ferret out
some clues from you message - are you saying
that your depression resulted from the IUD?
Or does your depression come with the menses?


Squiggles

 

Re: SOS - feeling a little desperate Squiggles

Posted by platinumbride on July 11, 2005, at 16:13:11

In reply to Re: SOS - feeling a little desperate, posted by Squiggles on July 11, 2005, at 15:39:46

Thank you...

What I am saying is that I suspect taht my depression is being made worse by a pregestin releasing IUD called mirena.

Diane

> So sorry you feel bad; i know next
> to nothing about contraceptives, but
> i thought i might try to ferret out
> some clues from you message - are you saying
> that your depression resulted from the IUD?
> Or does your depression come with the menses?
>
>
> Squiggles

 

Lithium is up there with Pennicilin and Aspirin

Posted by Squiggles on July 11, 2005, at 17:30:54

In reply to Re: SOS - feeling a little desperate Squiggles, posted by platinumbride on July 11, 2005, at 16:13:11

> Thank you...
>
> What I am saying is that I suspect taht my depression is being made worse by a pregestin releasing IUD called mirena.
>
> Diane
>

Ah.... hormones affect emotions - can you
maybe discuss an alternative with your doctor?
If you were not depressed before, and you are now
with the IUD.... maybe there's a connection?

Squiggles

 

Re: SOS - feeling a little desperate

Posted by TamaraJ on July 11, 2005, at 17:34:03

In reply to SOS - feeling a little desperate, posted by platinumbride on July 11, 2005, at 12:53:29

I'm sorry that I can't help you with your question about the Mirena IUD, but I can tell you that I had a severe reaction to Depo Provera. Not only was I throwing up daily for close to three months, but it threw me into the deepest, darkest depression I had ever experienced. Not even the AD I was taking at the time could touch it. And, it took a few months after the shot wore off before the depression started to lift even slightly, in spite of being on a new AD.

I think any time a synthetic hormone is introduced into the body, it can cause problems, including depression, especially for those who are prone to depression.

I will see if I can find anything on the net. I sure found a lot on Depo Provera when I got sick from that, including forums where women were talking about their Depo experiences.


 

Re: SOS - feeling a little desperate MidnightBlue

Posted by 4WD on July 11, 2005, at 23:00:54

In reply to Re: SOS - feeling a little desperate platinumbride, posted by MidnightBlue on July 11, 2005, at 15:06:22

> Never tried an IUD, but I found ANY type of progesterone made me severely depressed. Something you might want to consider.......
>
> Sorry I can't be of more help.
>
> MidnightBlue
>
>


I have long suspected that the progesterone part of my HRT makes me more depressed. However, I need the estrogen for its positive effects on mood. And since I still have a uterus, I can't just take estrogen. So what did you do?

How did progesterone make you feel?

I found that Prefest, where you take just estrogen for three days then estrogen plus a progestin for three days is the least damaging for me.

When I've tried soy, black cohosh, etc., my hot flashes actually got worse.

marsha

 

Re: SOS - feeling a little desperate 4WD

Posted by MidnightBlue on July 12, 2005, at 11:56:07

In reply to Re: SOS - feeling a little desperate MidnightBlue, posted by 4WD on July 11, 2005, at 23:00:54

Marsha,

For peri-menopause what I did is go on an estrogen patch. I used Esclim. The more even delivery of drugs was better for me. I never took it off, just changed it twice a week. And then every THIRD month I would bite the bullet and take progesterone for 10 days. That was the most I could take and it was enough as long as my doctor kept tabs on me.

I used the progesterone that is in most birth control pills (sorry can't remember the name--starts with an n?) as opposed to provera which really sends me over the edge fast. I think the natural progesterone in peanut oil might be a good alternative for some, but it wasn't for me. That is a rx drug, not a cream. Can't remember the name of that one either!

I still have hot flashes sometimes and LOTS of brain fog-- right now I'm on nothing. I do miss the estrogen. It was actually helping some with my depression.

MidnightBlue

 

Re: SOS - feeling a little desperate MidnightBlue

Posted by 4WD on July 13, 2005, at 22:26:23

In reply to Re: SOS - feeling a little desperate 4WD, posted by MidnightBlue on July 12, 2005, at 11:56:07

> Marsha,
>
> For peri-menopause what I did is go on an estrogen patch. I used Esclim. The more even delivery of drugs was better for me. I never took it off, just changed it twice a week. And then every THIRD month I would bite the bullet and take progesterone for 10 days. That was the most I could take and it was enough as long as my doctor kept tabs on me.
>
> I used the progesterone that is in most birth control pills (sorry can't remember the name--starts with an n?) as opposed to provera which really sends me over the edge fast. I think the natural progesterone in peanut oil might be a good alternative for some, but it wasn't for me. That is a rx drug, not a cream. Can't remember the name of that one either!
>
> I still have hot flashes sometimes and LOTS of brain fog-- right now I'm on nothing. I do miss the estrogen. It was actually helping some with my depression.
>
> MidnightBlue

Hi,

THanks. I didn't know you could take the progesterone that infrequently. When I see my gynecologist next time, I'm going to ask to do that. I was actually on bioidentical hormones for a month but even that progesterone made me crazy - very depressed. I kept skipping the progesterone part of the regimen and just taking the estrogen.

I tried the Combi-Patch but that was no better. And Activella was bad, too. I don't know why Prefest is less depressing than the others.

I've been wondering for a while why it is that HRT is so bad for women while birth control pills (same hormones, right? just in higher doses?) don't cause the same issues.

I keep thinking I'll get off hormones altogether at some point. Right now, I just need to get stable first. And I don't think I could deal with the not sleeping. That was worse than the hot flashes themselves.

Marsha

 

Re: SOS - feeling a little desperate 4WD

Posted by MidnightBlue on July 13, 2005, at 22:53:43

In reply to Re: SOS - feeling a little desperate MidnightBlue, posted by 4WD on July 13, 2005, at 22:26:23

Marsha,

Just emphasize to the gyn how severe your depression gets on the progesterone and why you need to limit it. I still found I got very depressed after about 5 days on it, but knowing I only had a few more days and wouldn't have to take it again for 3 months really helped!

MB

 

Re: SOS - feeling a little desperate MidnightBlue

Posted by 4WD on July 13, 2005, at 23:33:01

In reply to Re: SOS - feeling a little desperate 4WD, posted by MidnightBlue on July 13, 2005, at 22:53:43

> Marsha,
>
> Just emphasize to the gyn how severe your depression gets on the progesterone and why you need to limit it. I still found I got very depressed after about 5 days on it, but knowing I only had a few more days and wouldn't have to take it again for 3 months really helped!
>
> MB


Thanks, I'll try that. I hope she has had other patients who've experienced this. I'm really tired of having to educate doctors!

Marsha


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.